CPD article: Poisons affecting the cardiovascular system
Wednesday, September 2, 2020
Cardiac and cardiovascular function can be affected by numerous substances, including overdose of drugs for cardiac and cardiovascular conditions, drugs used in the management of other diseases, over-the-counter medicines and supplements, foods and natural toxins such as plants. A common cause of tachycardia in dogs is exposure to salbutamol from piercing an asthma inhaler. Cardiac drugs such as beta-blockers and calcium-channel blockers can cause hypotension and disrupt cardiac rhythm. Although severe cases are not common in companion animals, management may be complex, requiring high dose insulin therapy and/or lipid emulsion therapy. The methylxanthines caffeine and theobromine, which are found in foods, and caffeine in supplements, are readily accessible to pets and can cause central nervous system and muscle (including cardiac muscle) stimulation. Animals with pre-existing cardiac disease or those with a mixed cardiotoxic drug overdose are likely to be more at risk of effects after exposure to substances affecting the cardiovascular system. Support of cardiac and cardiovascular function is essential to prevent cardiac injury and maintain tissue perfusion. Specific management depends on the severity of clinical signs and the particular substance involved.
Subscribe to get full access to The Veterinary Nurse
Thank you for vising The Veterinary nurse and reading our archive of expert clinical content. If you would like to read more from the leading peer-reviewed journal for veterinary nurses, you can start your subscription today for just £26.
Subscribing will enable you to:
- Stay up-to-date with current thinking and best practice in veterinary medicine
- Enhance your knowledge and understanding of all key clinical topics
- Achieve the mandatory requirement of 45 hours' documented CPD over a three-year period